Thunderstorm Wind, Wilkin
- When
- June 16, 7:40 AM CST
- Where
- Wilkin County, 6.24 mi S of Rothsay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.390, -96.290
The wind speeds were estimated.
A bow shaped complex of thunderstorms lifted north-northeast out of northeast South Dakota and produced several reports of strong winds over southeast North Dakota and west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A bow shaped complex of thunderstorms lifted north-northeast out of northeast South Dakota and produced several reports of strong winds over southeast North Dakota and west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 5:46 AM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 646 AM CDT Sat Jun 16 2018 .UPDATE... Issued at 646 AM CDT Sat Jun 16 2018 Thunderstorms moving out of NE SD should reach Fargo around 9 AM. Could be borderline severe. The latest HRRR has the complex moving NE and reaching Bemidji by late morning/noon. Updated chances of rain and weather grids based on this thinking. && .SHORT TERM...(Today and tonight) Issued at 302 AM CDT Sat Jun 16 2018 Southwest flow aloft dominates the Northern Plains as a ridge axis exists over the Great Lakes and an upper low over the Pacific Northwest. Upper/mid level heights fall slightly today as an upper wave passes to the north of the area in the SW flow. A surface frontal boundary exists from Lake of the Woods southwest through northeast SD. A warm front extending eastward over southern/central MN will lift northward today. CAMs have convection increasing this afternoon in the vicinity of the front and northward across the central part of the forecast area...aided by a 40 kt low level jet and MUCAPEs of 2000-5000 J/kg. While some thunderstorms may develop during the afternoon along the warm front and northward, activity is also expected to develop over western/central ND as well and move east through the Red River Valley during the afternoon/evening. There is still plenty of uncertainty regarding how things will evolve, however. Given the moist conditions/low LCLs and good deep and low level shear, the Significant Tornado Parameter is around 2 from Gwinner/Fargo/Bemidji and south this afternoon/evening. A 2-5% tornado risk from the SPC exists in this area today. This risk exists from both discrete supercells and QLCS mesovortex potential. Also...an excessive rainfall potential exists in this area today/tonight. While the threat for thunderstorms exists over the entire area this afternoon and evening, the focus will shift further south/closer to the warm front after midnight tonight. Otherwise...expect warm and muggy conditions in the south today and upper 60s in the far northwest. Generally, partly sunny skies with increasing cloudiness are expected as well. .LONG TERM...(Sunday through Friday) Issued at 302 AM CDT Sat Jun 16 2018 An active period will continue into Sunday as an inverted trough stalls over northern MN into northeastern SD. This will keep a threat for thunder across the southeast, with rain showers in the more stable airmass to the northwest. Showalters are showing negative values for the southeastern corner of the CWA Sunday and Sunday night. The strongest storms will be along the best instability axis most likely SE of our CWA. SW flow aloft will bring a series of shortwaves through the northern tier, so the main challenge will be timing of precipitation and will not likely be as long in duration as blended solution POPs represent. Confidence in blended solution POPs continues to be low for Sunday night and Monday as the GFS and NAM are dry Sun evening, while the ECMWF shows a band of showers/storms across the south. NAM shows a much tighter north-to-south POP gradient, which makes sense given the drier northeast flow into the northern zones. Would expect subsequent model blends to further reduce POPs across the north...with overall forecast becoming dry for the majority of next week as sfc high pressure dominates and the main storm track/jet energy flows across northern Canada. The dry weather and increased solar should help temperatures rise into the 80s in the valley, and upper 70s outside of the valley, by Tue and remain in the mid to upper 80s across the region through the remainder of the next work week. Increased cloud cover and chances for showers or storms will result in Saturday cooling back down into the 70s. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 646 AM CDT Sat Jun 16 2018 Occasional thunderstorms and low cigs will plague the region over the next 24 hrs. FAR will likely see thunderstorms by 14Z moving out of SD. BJI may see this by 17Z as well. Otherwise, redevelopment is expected this afternoon. Cigs will likely be in the MVFR category off and on through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Knutsvig LONG TERM...Speicher AVIATION...Knutsvig
Hazardous Weather Outlook National Weather Service Grand Forks ND 635 AM CDT Sat Jun 16 2018 MNZ004-005-007-NDZ006>008-014>016-054-171145- Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Western Walsh County- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are possible across the region today. Some storms may be strong. However, severe storms are not expected north of a line from New Rockford to Baudette. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. MNZ001-006-008-013-014-NDZ024-026>030-038-171145- West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across the area today, especially this afternoon and evening. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 171145- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across the area today, especially this afternoon and evening. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and possibly tornadoes. Periods of heavy rain and localized flooding is possible as well, especially tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Knutsvig/Speicher
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
709 AM CDT SAT JUN 16 2018
MNZ029-NDZ039-049-052-053-161245-
Wilkin MN-Sargent ND-Richland ND-Ransom ND-Cass ND-
709 AM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RANSOM...SOUTH
CENTRAL CASS...RICHLAND AND SARGENT COUNTIES UNTIL 745 AM CDT...
At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houghton to near Brampton to near
Sisseton. Movement was northeast at 45 mph.
Nickel size hail will be possible with these storms.
Strong thunderstorms will be near...
Havana and Brampton around 710 AM CDT.
Cogswell around 715 AM CDT.
Forman and Rutland around 720 AM CDT.
Gwinner around 730 AM CDT.
Straubville around 735 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4593 9761 4597 9770 4593 9779 4594 9801
4624 9801 4648 9787 4673 9720 4634 9628
4602 9653 4602 9658 4598 9657 4593 9661
TIME...MOT...LOC 1208Z 204DEG 38KT 4581 9818 4600 9769 4568 9693
AMThe Fargo/Grand Forks radar (KMVX), 149 km away, was scanning. The volume nearest the first event began at 13:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
The wind speeds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752071.